Vol. 5, No. 1, 2012

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 183–362
Issue 1, 1–182

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
Other MSP Journals
Progress towards counting $D_5$ quintic fields

Eric Larson and Larry Rolen

Vol. 5 (2012), No. 1, 91–97

Let N(5,D5,X) be the number of quintic number fields whose Galois closure has Galois group D5 and whose discriminant is bounded by X. By a conjecture of Malle, we expect that N(5,D5,X) C X1 2 for some constant C. The best upper bound currently known is N(5,D5,X) X3 4 +ε, and we show this could be improved by counting points on a certain variety defined by a norm equation; computer calculations give strong evidence that this number is X2 3 . Finally, we show how such norm equations can be helpful by reinterpreting an earlier proof of Wong on upper bounds for A4 quartic fields in terms of a similar norm equation.

quintic dihedral number fields, Cohen–Lenstra heuristics for $p = 5$
Mathematical Subject Classification 2010
Primary: 11R45
Secondary: 11R29, 14G05
Received: 20 July 2011
Accepted: 4 August 2011
Published: 28 April 2012

Communicated by Ken Ono
Eric Larson
Department of Mathematics
Cambridge, MA 02138
United States
Larry Rolen
Department of Mathematics and Computer Science
Emory University
Atlanta, GA 30322
United States